Diarrhea or throwing up with pill intake is it still safe

The contraceptive pill is taken in so that the period will come on a pre-arranged date. It also gives proper protection against unwilling pregnancy when you have unprotected intercourse. Due to physical circumstances it can happen that you throw up or have watery diarrhea. What kind of influence has that on administered pills and when can it result in insufficient protection?

 

Your period and not pregnant

Using the pill ensures women that the bleeding is controlled. They can decide for themselves when the period needs to start. Normally they use 21 or 22 pills after which they have to consider a waiting period of 6 or 7 days. It gives the body sufficient time to react on that. There is also the possibility to take in 28 pills of which the last pills don’t contain hormones. The woman still takes in the pill but the bleeding will start. If the pill is taken in from the first day of the menstruation then it gives good protection. When it is taken in at a later stage there isn't complete protection because hormones aren't active. This also means that additional protection needs to be used in the first week when having intercourse.

 

Substances used

The pill is being used so that the person doesn't get pregnant and that the period comes regularly. The bleeding can start from the moment the pill-intake stops. It gives the woman good regularity on when to expect the period and when it is possible to have intercourse. Women can choose between the following pill distinctions:

 

Normal contraceptive pill

This pill is used for administering two substances. Estrogen ensures good quality of the physical features of the woman, for instance a good blood-circulation within the uterus. Progesterone has several functions. It provides a halt on the ovulation and the uterus gets less suitable for a fertilized egg to nestle. Next to this the chance of impregnation drops as seed-cells have difficulty to pass the cervix. The combination of these factors means a low chance on insemination when there is a normal pill-intake. Also one-, two- and three-phase pills are available with different hormone levels.

 

Mini-Pill

When women are around fifty years of age the bleeding will stop. During the transition hormones within the body change so that the fertility will come to a halt. During this phase many women will endure hot flashes combined with quick mood-swings. To reduce these effects the woman can use the so-called mini-Pill. This pill only contains progesterone. It is used during the transition but is also used for treating fibroids. 

 

Administering through stomach and intestine 

Normally food will remain in the stomach two till four hours. How long this actually takes depends on the type of nutrition. When taking in the pill after the meal it will also stay there that time-span. If it is taken in on an empty stomach the substances will be absorbed by the stomach- or intestine-wall. In general the pill will be completely absorbed within 3 hours.

 

Throwing up

If the person is nauseous, has heartburn or is dizzy it can lead to throwing up. This means that the content of the stomach will come out of the mouth and it will leave the body. This includes also the pill. Sometimes also a part of the intestine content can be thrown up as well. Think about gall which is added after the stomach to the food mixture. When you have taken in the pill it is just a matter of time if it is absorbed completely or that you have partly thrown it up. There is a good chance that the substances of the pill not have been absorbed so that the protection gets less.

 

Regular watery diarrhea

Diarrhea can be caused by many reasons. Think about spicy food due to which the intestine will be activated very rapidly. It can give stomach pain after which the person will have thin watery excrement. Also other disorders or illnesses can cause this effect. It can be an infection, Crohn’s disease or Colitis Ulcerose. These last two give ulcers within the intestinal and results in big internal problems. If the pill is transported rapidly through the intestines then it can leave the body also to quick.

 

Consequences

 

If you throw up or have diarrhea within two or three hours after administering it, then the substances of that pill will not have been absorbed completely. This means that the necessary means to prevent pregnancy are not or insufficiently present. The woman isn't completely protected anymore. If you have intercourse in this case the chance of getting pregnant are higher. If you throw up when using the pill it is important to use additional protection in order not to get pregnant. When throwing up or watery diarrhea not seem to heal then it is wise to visit your general practitioner.

 

Sources: http://mens-en-gezondheid.infonu.nl/aandoeningen/129333-diarree-of-braken-bij-pilinname-is-het-nog-wel-veilig.html